Salicylate poisoning is difficult to treat, and consideration should be given to consultation with a medical toxicologist.
Children with aspirin toxicity can rapidly develop metabolic acidosis without an apparent respiratory alkalosis.
Initial treatment decisions should be predicated on the presence of symptoms, hearing distortion, mental status, tachypnea, and blood gas measurements rather than waiting for a salicylate concentration.
Treatment of mild-to-moderate aspirin poisoning consists of slowing ongoing absorption, correcting volume and electrolyte deficits, alkalinizing the urine and frequent clinical and laboratory reassessments.
Severe aspirin poisoning requires immediate fluid resuscitation, titrated bicarbonate infusion, and emergency hemodialysis.
Aspirin (acetylsalicylic acid, ASA), acetaminophen and ibuprofen are the principal nonprescription analgesic, antipyretic medications. Aspirin is the least popular, and the association with Reye syndrome decades ago led to a proscription on pediatric use for fever. The result is a much lower prevalence of nonintentional and intentional salicylate poisoning in children. This is fortunate because aspirin has much greater toxicity. The case fatality rate for aspirin poisoning is an order of magnitude greater than that of acetaminophen. Salicylate toxicity is a consequence of interference with energy production, making it a general cellular toxin that is a very difficult poisoning to treat. Management is based upon meticulous attention to fluid, electrolyte and acid–base disturbances, promoting excretion over absorption, and consideration of extracorporeal removal.
At therapeutic doses, aspirin is rapidly absorbed primarily from the small intestine. When many tablets are ingested, absorption is slowed as a consequence of delayed gastric emptying, slow tablet dissolution, mucosal adherence, and occasionally the development of concretions. The result is delayed absorption by many hours, and even longer than a day, particularly if enteric-coated aspirin has been taken in overdose.1 This delay extends the window of opportunity for gastrointestinal decontamination.
Aspirin is rapidly hydrolyzed to the active metabolite, salicylate. Metabolism and excretion of salicylate becomes saturated (zero order) at higher doses. As a result, a small increase in dose or drug absorbed will result in a large increase in serum salicylate concentration. Renal excretion becomes the dominant route of elimination when hepatic metabolism is saturated in overdose. Acidic urine increases passive reabsorption of the uncharged salicylic acid in the distal tubule. The volume of distribution of salicylate is also highly variable and dependent on dose ingested. It is, therefore, impossible to predict the trajectory of serum salicylate concentrations, and frequent measurements are necessary following overdose until the drug is undetectable.
Ingestions of <150 mg/kg are generally nontoxic.2 With ingestions of 150 to 300 mg/kg mild-to-moderate toxicity occurs, and overdoses of >300 mg/kg can be lethal. Preparations other than acetylsalicylic acid can cause measurable serum salicylate concentrations (Table 114-1). Oil of wintergreen contains nearly pure methyl salicylate (equivalent to 7000 mg salicylate per 5 mL) and can be lethal in small amounts.3
TABLE 114-1Products Measured ...